Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 171, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 29, 2012, 6:30 PM CDT for Rutherford County, Tennessee. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2012, 6:30 PM CDT (23:30 UTC)
- Expired
- May 29, 2012, 6:50 PM CDT
- In force
- 20 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
County Rutherford County, TN
The radar
The Nashville radar (KOHX), 37 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:34 PM CDT | TSTM WND DMG | 3 Nne La Vergne, TN | NUMEROUS TREES AND LARGE LIMBS BLOWN DOWN IN THE LAKE FOREST SUBDIVISION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
250
WUUS54 KOHX 292330
SVROHX
TNC149-300030-
/O.NEW.KOHX.SV.W.0171.120529T2330Z-120530T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
630 PM CDT TUE MAY 29 2012
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
* UNTIL 730 PM CDT
* AT 630 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THE STORM WAS NEAR SMYRNA...MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
WALTERHILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.
&&
LAT...LON 3602 8638 3601 8638 3601 8636 3599 8633
3597 8628 3590 8615 3585 8618 3581 8618
3576 8619 3604 8656 3609 8652 3609 8651
TIME...MOT...LOC 2330Z 304DEG 20KT 3602 8647
$$
FORECASTER: 312 follow-up statements
190
WWUS54 KOHX 292344
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
644 PM CDT TUE MAY 29 2012
TNC149-300030-
/O.CON.KOHX.SV.W.0171.000000T0000Z-120530T0030Z/
RUTHERFORD TN-
644 PM CDT TUE MAY 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RUTHERFORD COUNTY UNTIL 730 PM CDT...
AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR WALTERHILL...OR 9 MILES NORTH OF
MURFREESBORO...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
WALTERHILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3602 8638 3601 8638 3601 8636 3599 8633
3597 8628 3590 8615 3585 8618 3576 8619
3596 8645 3602 8647 3605 8643
TIME...MOT...LOC 2344Z 304DEG 20KT 3598 8639
$$
31887
WWUS54 KOHX 292350
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
650 PM CDT TUE MAY 29 2012
TNC149-300000-
/O.CAN.KOHX.SV.W.0171.000000T0000Z-120530T0030Z/
RUTHERFORD TN-
650 PM CDT TUE MAY 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUTHERFORD COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3602 8638 3601 8638 3601 8636 3599 8633
3597 8628 3590 8615 3585 8618 3576 8619
3596 8645 3602 8647 3605 8643
TIME...MOT...LOC 2350Z 304DEG 20KT 3596 8636
$$
31What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:51 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 29, 2:51 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 251 PM CDT TUE MAY 29 2012 .DISCUSSION...MAIN CONCERNS FOR THIS FORECAST PERIOD ARE THUNDERSTORM AND SEVERE WX PROBABILITIES...THIS AFTERNOON AND EVENING...AND ESPECIALLY FOR LATE THURSDAY INTO EARLY FRIDAY. AT MID AFTERNOON...SCATTERED THUNDERSTORMS WERE OBSERVED OVER THE PLATEAU...AND MORE THUNDERSTORMS WERE DEVELOPING OVER WEST KY JUST AHEAD OF A COLD FRONT. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED LATE THIS AFTERNOON THROUGH THE EVENING AS THE FRONT PUSHES INTO THE WARM AND HUMID AIR ACROSS MID TN. WIDESPREAD SEVERE WX IS NOT EXPECTED...BUT A FEW STORMS MAY BECOME BRIEFLY SEVERE WITH LOCALIZED STRONG WIND GUSTS AND VERY HEAVY DOWNPOURS. THE ACTIVITY SHOULD SETTLE DOWN BY MIDNIGHT. THE OVERNIGHT SETUP APPEARS PRETTY GOOD FOR SOME PATCHES OF DENSE FOG AS SURFACE WINDS BECOME LIGHT. ON WEDNESDAY...THE ATMOSPHERE WILL BECOME DRIER OVER MID TN...BUT WITH FAIRLY STEEP MID LEVEL LAPSE RATES AND A COUPLE OF WEAK IMPULSES...ISOLATED THUNDERSTORMS CANNOT BE RULED OUT. SOUNDING PROFILES SUGGEST POTENTIAL FOR SOME MARGINAL SEVERE HAIL ON WEDNESDAY IF ANY STRONG UPDRAFTS ARE ABLE TO DEVELOP. TEMPERATURES ARE EXPECTED TO BE SIMILAR TO TODAY...BUT HUMIDITY LEVELS WILL BE DOWN SLIGHTLY. LOOKING AHEAD TO THURSDAY THROUGH FRIDAY...AN USUALLY DEEP LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR WILL CROSS THE REGION. THUNDERSTORMS WILL BECOME LIKELY...ESPECIALLY THURSDAY NIGHT. SPC HAS THE AREA IN A SLIGHT RISK WITH THE MAIN CONCERNS BEING DAMAGING WINDS AND LARGE HAIL. HEAVY DOWNPOURS SHOULD ALSO BE EXPECTED. WE WILL HAVE TO WAIT AND SEE HOW ALL THE INGREDIENTS COME TOGETHER...BUT A SIGNIFICANT OUTBREAK OF SEVERE STORMS WITH SOME TORNADO POTENTIAL CANNOT BE RULED OUT WITH THIS TYPE OF SYSTEM. SHOWERS AND STORMS WILL DIMINISH ON FRIDAY AS MUCH COOLER AND DRIER AIR MOVES IN. WE WILL HAVE A COUPLE OF COOLER THAN NORMAL DAYS...WHICH IS PRETTY RARE IN RECENT HISTORY. THE COOL PERIOD WILL BE BRIEF. RISING HEIGHTS WILL PUMP TEMPERATURES UP AGAIN WELL INTO THE 80S SUNDAY AND SOME 90S FOR MONDAY. DRY CONDITIONS ARE EXPECTED FRIDAY NIGHT INTO SATURDAY...BUT THE THREAT FOR AT LEAST ISOLATED STORMS WILL RETURN AFTER THAT AS A WARM ADVECTION REGIME DEVELOPS...THEN THE AREA GETS ON THE FRINGE OF NW UPPER LEVEL FLOW (MCS PATTERN). 13 && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 65 90 63 87 / 20 20 10 50 CLARKSVILLE 62 88 61 84 / 20 20 10 50 CROSSVILLE 61 84 58 83 / 50 20 20 50 COLUMBIA 64 91 64 87 / 30 20 20 50 LAWRENCEBURG 64 92 63 86 / 30 20 20 50 WAVERLY 63 90 62 84 / 20 20 20 50 && .OHX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 29, 9:09 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 909 AM CDT TUE MAY 29 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-301415- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 909 AM CDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND TONIGHT AS A COLD FRONT APPROACHES. SOME STRONG STORMS ARE EXPECTED...AND A FEW MAY BECOME SEVERE. HEAVY DOWNPOURS...STRONG WIND GUSTS AND SMALL HAIL WILL BE POSSIBLE. LOCALIZED FLOODING OF STREETS...SMALL STREAMS AND LOW LYING AREAS MAY OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MID TENNESSEE THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. AN USUALLY STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL AND HEAVY DOWNPOURS. .SPOTTER CALL TO ACTION STATEMENT... REPORTS IF ISOLATED SEVERE STORMS MAY BE NEEDED TODAY THROUGH THIS EVENING. ACTIVATION OF TRAINED SPOTTERS MAY BE NEEDED THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 13
In the hours before
Special weather statement, May 29, 5:55 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 555 PM CDT TUE MAY 29 2012 TNZ024-056-057-292330- HICKMAN-HUMPHREYS-PERRY- 555 PM CDT TUE MAY 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...HUMPHREYS AND PERRY COUNTIES... AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF NEW JOHNSONVILLE...OR 17 MILES SOUTH OF WAVERLY...MOVING SOUTHEAST AT 45 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH SMALL HAIL AND BRIEF HEAVY DOWNPOURS. LAT...LON 3570 8744 3563 8750 3583 8789 3595 8783 31
Local storm report, May 29, 6:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
605 PM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG CLARKSVILLE 36.56N 87.35W
05/29/2012 MONTGOMERY TN TRAINED SPOTTER
TREES WERE DOWNED BEHIND THE TARGET SHOPPING CENTER OFF
OF DUNLOP LANE.
&&
31Local storm report, May 29, 6:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
606 PM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG WAVERLY 36.09N 87.79W
05/29/2012 HUMPHREYS TN LAW ENFORCEMENT
TRAIN TRACK GATE BLOWN DOWN IN WAVERLY. TREES DOWN
THROUGHOUT WAVERLY.
&&
21Local storm report, May 29, 6:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
609 PM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 7 NE CLARKSVILLE 36.63N 87.26W
05/29/2012 MONTGOMERY TN TRAINED SPOTTER
SEVERAL ONE FOOT TREES WERE DOWNED ALONG WITH SOME CORN
FIELDS THAT WERE FLATTENED.
&&
31Special weather statement, May 29, 6:17 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
617 PM CDT TUE MAY 29 2012
TNZ059-292345-
WILLIAMSON-
617 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON COUNTY...
AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FAIRVIEW...OR 11 MILES WEST
OF FRANKLIN...MOVING SOUTHEAST AT 45 MPH.
SMALL HAIL...WINDS AROUND 50 MPH...AND BRIEF HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
LAT...LON 3580 8662 3579 8666 3578 8666 3570 8675
3577 8693 3578 8693 3577 8695 3578 8695
3578 8696 3585 8717 3600 8702
31Local storm report, May 29, 6:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
620 PM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG CLARKSVILLE 36.56N 87.35W
05/29/2012 MONTGOMERY TN TRAINED SPOTTER
TREES WERE DOWNED BEHIND THE TARGET SHOPPING CENTER OFF
OF DUNLOP LANE.
0500 PM TSTM WND DMG 7 NE CLARKSVILLE 36.63N 87.26W
05/29/2012 MONTGOMERY TN TRAINED SPOTTER
SEVERAL ONE FOOT TREES WERE DOWNED ALONG WITH SOME CORN
FIELDS THAT WERE FLATTENED.
0505 PM TSTM WND DMG 11 E CLARKSVILLE 36.56N 87.15W
05/29/2012 MONTGOMERY TN LAW ENFORCEMENT
ROOF BLOWN OFF A BUILDING IN PORT ROYAL.
0505 PM TSTM WND DMG 10 E CLARKSVILLE 36.56N 87.17W
05/29/2012 MONTGOMERY TN LAW ENFORCEMENT
TREES BLOWN DOWN EAST OF CLARKSVILLE.
0506 PM TSTM WND DMG 3 NW ADAMS 36.61N 87.10W
05/29/2012 ROBERTSON TN TRAINED SPOTTER
TREES SNAPPED AND SMALL HAIL REPORTED 3 MILES NW ADAMS.
0510 PM TSTM WND DMG 10 W SPRINGFIELD 36.50N 87.06W
05/29/2012 ROBERTSON TN LAW ENFORCEMENT
TREES DWON ACROSS WESTERN PORTIONS OF COUNTY.
0525 PM TSTM WND DMG WAVERLY 36.09N 87.79W
05/29/2012 HUMPHREYS TN LAW ENFORCEMENT
TRAIN TRACK GATE BLOWN DOWN IN WAVERLY. TREES DOWN
THROUGHOUT WAVERLY.
&&
31The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:27 AM CDT | Special Weather Statement | OHX | Benton | 33 min |
| May 29, 6:32 AM CDT | Special Weather Statement | OHX | Benton, Houston, Humphreys, Stewart | 58 min |
| May 29, 6:40 AM CDT | Severe Thunderstorm Warning | OHX | Benton | 35 min |
| May 29, 7:15 AM CDT | Severe Thunderstorm Warning | OHX | Benton | 30 min |
| May 29, 7:36 AM CDT | Flash Flood Warning | OHX | Benton | 3 hr |
| May 29, 7:42 AM CDT | Special Weather Statement | OHX | Montgomery, Stewart | 63 min |
| May 29, 8:15 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 18 min |
| May 29, 11:50 AM CDT | Special Weather Statement | OHX | Fentress | 40 min |
| May 29, 12:01 PM CDT | Special Weather Statement | OHX | Fentress | 44 min |
| May 29, 1:48 PM CDT | Special Weather Statement | OHX | Fentress, Pickett | 57 min |
| May 29, 4:21 PM CDT | Special Weather Statement | OHX | Stewart | 24 min |
| May 29, 4:38 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 11 min |
| May 29, 4:55 PM CDT | Special Weather Statement | OHX | Robertson | 35 min |
| May 29, 4:57 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 33 min |
| May 29, 5:08 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Montgomery, Stewart | 22 min |
| May 29, 5:15 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 30 min |
| May 29, 5:22 PM CDT | Special Weather Statement | OHX | Robertson | 23 min |
| May 29, 5:30 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Humphreys | 30 min |
| May 29, 5:43 PM CDT | Special Weather Statement | OHX | Davidson | 32 min |
| May 29, 5:55 PM CDT | Special Weather Statement | OHX | Hickman | 35 min |
| May 29, 6:17 PM CDT | Special Weather Statement | OHX | Williamson | 28 min |
| May 29, 6:48 PM CDT | Special Weather Statement | OHX | Bedford | 27 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.